A popular asthma medication is now being reported to cause feelings of suicide, depression, and even “psychotic episodes” in children.
The asthma medication at the center of the claims is called Singulair, or sometimes, Montelukast is typically prescribed to children under the age of 14 who show asthmatic symptoms. The asthma diagnosis prompting the prescription can be exercise or environmentally induced.
A 2017 news story first exposed potential issues over the medication when a number of parents began growing concerned over their children’s behavior following being prescribed Singulair.
“Harrison was four years old when he started making comments about wanting to die, wishing that he was dead, that he was a piece of garbage — he had terrible self-loathing,” Vanessa Sellick said during the ABC news piece.
Sellick continued to push for more awareness over the matter. As of this week, she’s at least made a little headway in her mission. The Therapeutic Goods Administration (TGA) has ruled that these side effects need to be disclosed on Montelukast’s label. This is, of course, a very small step, but it is at least movement in a more proactive direction.
“Although these outcomes are a step in the right direction, they are not enough,” she said.
“This medication has been linked to death by suicide.”
TGA’s chief medical advisor had the following to say:
“We came to the conclusion that there is an association between Montelukast and neuropsychiatric side effects, but we can’t say that it is causal,” he told the ABC.
Between 2000 and 2017, there were 167 adverse neuro-psychiatric side effects reported. That’s just what’s been reported, so it’s important to keep perspective. Its likely that many parents didn’t accurately connect their child’s asthma medication to behavioral changes.
Donate If you prefer snail mail instead, make donation checks payable to CHOONADI, LLC, owner of Vaxxter.com 7380 Engle Road Middleburgh Hgts, OH 44130